People addicted to fentanyl face a wide range of long term consequences, some of which are due to the direct effects of fentanyl, and some of which are due to the nature of addiction itself. To begin with, addiction to any substance causes people to prioritize their substance use above all else.
Given fentanyl’s potency and high potential for physical dependence, this effect is especially notable for fentanyl. People addicted to fentanyl are likely to stop engaging in activities and hobbies that once gave them joy. Many tend to isolate from friends and family members so that they can engage in substance abuse. Loneliness and isolation are common consequences of opioid addiction, and moreover, loneliness is a significant factor that can motivate further substance abuse.
Over time, it is common for fentanyl addicts to stop functioning in essential areas of their lives, including school and work. At best, this can reduce their chances of achieving their ambitions, but more commonly the harms are even more severe: many people drop out of school or lose their employment entirely. Financial problems can accumulate, resulting in homelessness.
A strong desire for drugs combined with financial ruin can drive people to engage in criminal activity, such as theft, which can entrench them in legal as well as financial problems. These problems can feel insurmountable, driving people to abuse opioids as a form of escapism.
Long term fentanyl abuse also inflicts a wide range of harms on a person’s physical and mental health. Sustained fentanyl use increases the risk of anoxic injury (damage to body tissues due to significantly decreased oxygen) as well as multiple organ system damage. Physical health problems, whether related or unrelated to fentanyl abuse, tend to go untreated, putting people at significant risk.
Fentanyl addiction can also lead to the development of or worsen mental health conditions. Addiction tends to lead to moodiness and emotional problems, but long term use can cause people to develop permanent mental illnesses, including major depression and anxiety disorder. Like many of the other consequences of fentanyl addiction, mental health disorders can cause people to engage in further substance abuse to get temporary relief from their emotional distress.
Fentanyl addiction also has a high likelihood of leading to other forms of drug abuse. In fact, the vast majority of people who abuse heroin began by using prescription opioid painkillers like fentanyl. Why do people switch to heroin? Ultimately, prescription opioids can be expensive and are often difficult to come by. No matter how uncomfortable a person may feel about using so-called “street drugs,” once an opioid addiction has developed, few people have objections to purchasing cheap and widely available drugs that satisfy their needs.
As a result, addicts may turn to a wide variety of opioids. They may also consume other drugs alongside their opioids, such as cocaine, crack, crystal meth, or alcohol, either accidentally, as a way to “take the edge off” of withdrawal symptoms, or to “improve” the effect of opioids. This kind of polysubstance abuse increases the dangers – especially the risk of overdose.
By far the greatest risk of fentanyl abuse, in both the long and the short term, is the risk of a life threatening overdose. Between the years 1999 and 2018, over 232,000 people in the United States died as a result of a prescription opioid overdose. It is important to recognize that anyone who uses fentanyl puts themselves at risk of dying prematurely.
Fentanyl is extremely potent, and illicitly produced fentanyl analogs such as carfentanil can be 10,000 times more potent than morphine. New users obviously face a high risk, but even people who have developed a tolerance for opioids can easily overdose if they make even the slightest miscalculation in their dosage.
How does a fentanyl overdose occur? Fentanyl is a central nervous system (CNS) depressant, meaning it inhibits the functionality of the central nervous system. The CNS is responsible for managing and coordinating all brain and bodily functions, including automatic life-sustaining processes like breathing. When a person takes a high dose of fentanyl that is too much for their body to handle, they can suffer from central nervous system depression.
A fentanyl overdose is characterized by the following symptoms:
- Low body temperature
- Respiratory depression (slowed or entirely stopped breathing)
- Stupor, loss of consciousness, or coma
- Small pupils
Due to fentanyl potency, overdosing on the drug can result in death very rapidly — often in a manner of minutes or even seconds. However, fentanyl overdoses can be reversed if they are treated immediately. If a person is overdosing on fentanyl or any other opioid, they can be saved by being administered naloxone. Naloxone, an opioid antagonist that can be administered through a nasal spray, immediately reverses an opioid overdose.
While naloxone can save lives if it is applied in time, it is important to understand that it sends a person into immediate opioid withdrawal, which generally requires treatment. It is also common for a person to re-enter fentanyl withdrawal once naloxone wears off. For this reason, it is crucial that anyone overdosing be provided with the medical support they need.